Pet Columns, Office of Public Engagement, College of Veterinary Medicine at the University of Illinois at Urbana-Champaign

University of Illinois at Urbana-Champaign

U of I logoCollege of Veterinary Medicine

Back to search page.

Medications that Help You May Harm Pets


Pet Column for the week of December 4, 2000


Office of Public Engagement
2001 S. Lincoln Ave.
Urbana, Illinois 61802
Phone: 217/333-2907
By Carrie Gustavson
Information Specialist

As the weather changes, pet owners should be especially careful with cold and flu medications. "The drugs that are found in many over-the-counter preparations to treat cold and flu symptoms in humans can cause problems for dogs and cats," says Dr. Petra Volmer, veterinary toxicologist at the University of Illinois College of Veterinary Medicine in Urbana.

The ingredients in these preparations for humans often include a decongestant such as pseudoephedrine, an antihistamine, and a painkiller such as acetaminophen. If these drugs are ingested, dogs and cats may show signs ranging from lethargy to excitement to seizures. Even vapor rub and zinc lozenges can make a pet sick. If a pet eats any amount of a human medication, call your veterinarian and be ready to describe what, when, and how much the pet ate.

It may seem odd that the same drug helpful to a human could make a pet very sick. But, not only are pets much smaller than we are, their bodies work differently. That makes even a small amount of some human medications potentially lethal for pets. "It's important to keep all your medications away from pets, and don't try to medicate animals without first asking a veterinarian," says Dr. Volmer.

Cats, especially, have a physiology that is quite different from ours and from many other pets. So don't ever give them medications intended for you or your dog. And be careful that pills you take don't drop in reach of a kitty's playful paw.

Drugs commonly found in the medicine cabinet, such as aspirin and aspirin-free pain relievers containing acetaminophen, can cause problems for pets. Cats are especially sensitive to both these medications. "Cats are deficient in an enzyme that is used to detoxify acetaminophen," says Dr. Volmer. "Acetaminophen can cause red blood cells to undergo a change so that they are unable to carry oxygen." Signs of acetaminophen poisoning include brownish colored mucus membranes, panting, and weakness.

Dogs can also be poisoned by acetaminophen and can easily ingest a harmful dose if a medication is left lying around. Even medications prescribed for a pet can cause problems in too high a dose.

"Usually, when dogs get into a package of medication, they don't ingest just one pill," says Dr. Volmer. Dogs can easily crunch through foil packages of cold medicine, pill bottles, and cough syrup, even those in childproof packaging. They also may chew tubes or jars of topical medicines.

If you think your pet has a problem that needs medication, it is safest to ask a veterinarian for advice. If you suspect your pet may have ingested a human medication, call your veterinarian or the ASPCA Animal Poison Control Center at 1-888-4ANI-HELP.